Montana, 2021

Strong Wind in Montana, December 23, 2021

December 23, 2021 · NWS MSO · 1 event in 1 county or zone

Strong winds developed across the Bitterroot Valley as a Pacific cold front tracked across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong winds developed across the Bitterroot Valley as a Pacific cold front tracked across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 23, 3:15 PM MST, 45 minutes earlier.

Area forecast discussion, Dec 23, 3:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
315 PM MST Thu Dec 23 2021

...Snow Squalls Expected This Afternoon and Evening...

...Progressively Colder and Snowy This Weekend...

.DISCUSSION...Radar and satellite imagery are showing a strong
cold front moving across the Northern Rockies. Northwest Montana
will get the frontal passage first. The front will then move
south and east through the rest of western Montana and north-
central Idaho through this evening. Impacts will include a rapid
cool down of wet road surfaces, gusty northwesterly winds, and
brief, heavy rain or snow capable of reducing visibility down to
one-quarter mile. Snow will linger through the night, especially
across northwest Montana. Lookout and Marias Pass could see
continued difficult travel conditions through Friday morning.

After the cold front moves through, the atmosphere will be much
colder and will become progressively colder throughout the holiday
weekend. On Friday, a shortwave will move across the region and
initiate convective snow showers. These showers will likely be
capable of produce brief periods of moderate to heavy snow at
times lasting into Friday night. At the same time, an arctic
airmass will arrive at Marias Pass sometime during the day or late
day Friday but will stall over the Glacier Park region. This
airmass will contribute to gusty east to southeast winds and
enhance snowfall rates. Our highest confidence for snow amounts
exceeding 4 inches through Saturday afternoon include the mountain
passes along the Idaho and Montana border and between West
Glacier and Marias Pass. Our highest confidence for at least 2
inches will be northwest Montana including the Troy, Bull Lake,
Olney and Happy's Inn areas...in Idaho that includes Pierce, Elk
River, Powell and Lost Trail Pass. All other areas could receive a
trace up to several inches. The bottom line here is expect
variable winter travel throughout the region.

By Saturday night into Sunday, a more impressive trough of low
pressure will approach from the west. This will provide more
dynamics to allow for more widespread periods of snow. Also, the
arctic air stalled in the Glacier Region will be able to traverse
westward into northwest Montana. Gusty north to east winds
combined with powdery snow could make for localized blowing and
drifting snow, especially along the US-2 corridor into Kila and
also the US-93 corridor south into the northern Flathead Lake
area. Forecasting snow amounts will be tricky during this
scenario. If the arctic cold front is able to get into the
Flathead Valley, then snow intensities could be higher and more
snowfall could occur than forecast. Right now our highest
confidence is for several inches of snow to occur in the
Clearwater Mountains, portions of Lincoln and northern Sanders
County and in the Glacier Park Region. However, several inches of
snow could fall with the arctic front...tough to pinpoint where as
there will be convective showers developing within the southwest
flow on Sunday.

From Sunday into Monday, the upper trough will begin to dig
further south and east, with the surface low tracking somewhere
across north-central Idaho towards Wyoming. We believe it will be
this low tracking south of our region that will A) help the arctic
air get drawn south and west across western Montana and North-
central Idaho B) bring periods of light to moderate snow and C)
introduce some gusty north to east winds across the area. Right
now, it doesn't look overly strong, but couldn't rule out gusty 10
to 20 mph in places, possibly stronger.

Once the cold air is established across the region, it looks like
it will stay a while. Often once these cold air masses are in
place, they form cold pools that are enhanced by a ridge building
over the region. While our topography and cold pools will still
play a role in the cold weather, they won't be the dominate
feature. That's because the large majority of models keep a broad
trough over the region. That tough will bring periods of lower
pressure and increased cloud cover as well as more wind at higher
elevations. The clouds and winds will help to counteract the
mechanisms by which cold pools reinforce themselves.

So, when it comes to forecasting the intensity and duration of the
cold temperatures for this case we're leaning more on how the air
mass will change late next week. Of course there is significant
disagreement in the models, but overall it looks like the air mass
will start to moderate Thursday to Saturday of next week, just in
time for the new year. Expect higher elevation locations, like
Georgetown Lake and Butte, to break out first, probably on
Thursday or Friday. Then the valley locations like Libby, Missoula
and Seeley Lake will still have some limited cold pool influences
to overcome, so they will likely break out on Friday or Saturday.
Even once we break out of the intense cold, temperatures will
still probably remain 5 to 10 degrees below average.

Overall, models agree fairly well that the timing of the most
intense cold will be between Wednesday and Thursday. The mornings
look to be the coldest with much of western Montana in the single
digits and many locations likely below zero degrees Fahrenheit.
Kalispell being in the northwest and one of the first locations to
get the cold air will likely drop below 0 F for 6 nights in a row
starting Monday morning. Butte will probably be below 0 F for
about 4 mornings starting Tuesday morning, and Missoula will
probably be below 0 F for about 2 mornings starting Wednesday
morning. The cold air mass causing all of this will affect the
entire Pacific Northwest, so that means it's going to get cold in
central Idaho too. Right now it looks like on the coldest
mornings, Wednesday and Thursday, central Idaho locations like
Orofino and Grangeville will see temperatures in the single
digits.

For Missoula, Kalispell, and Butte, the current forecast lows are
about 10 degrees F above record cold, and wouldn't even make it
into the coldest 10 mornings for the December 29 and 30 period.
That is because we're not going to have the very dry, stable, and
clear conditions required for these locations to get really cold.
Also, this is the time of year when most of the coldest cold
records were set, so it's hard to set a record for cold in late
December and early January if you're just depending on the
coldness of the air mass. Even in central Idaho we're currently
not forecasting record lows, though we have a slightly better
chance of making it into the top 10 coldest events for that
period.

Currently there are no big snow storms on the horizon for the
forecast next week, however, models do keep enough moisture over
the region for consistent or frequent light snow.

&&

.AVIATION...A strong cold front from the northwest will pass
through the Northern Rockies airspace this afternoon. This front
will bring strong, gusty winds, primarily out of the northwest,
with the frontal passage to about 30 knots. Brief periods of heavy
rain or snow will also accompany the front, dropping flight rules
to IFR or below during the frontal passage. The front is already
through KGPI and just about to move across KMSO as of 23/2215z.
Timing for other terminals are about 24/0100Z at KBTM, and
24/0300Z at KSMN. Temperatures will drop enough to cause icing of
wet surfaces. Expect light snow to continue after the front
passes, especially over the higher terrain. Snow will obscure
terrain throughout the entire Northern Rockies this afternoon and
into Friday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 PM MST this evening
     Butte/Blackfoot Region.

     Winter Weather Advisory until 11 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 PM MST this evening
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 11 AM MST Friday Lower Clark Fork
     Region.

     Winter Weather Advisory until 8 PM MST this evening
     Flathead/Mission Valleys.

     Winter Weather Advisory until 11 AM MST Friday West Glacier
     Region.

     Winter Weather Advisory until 8 PM MST this evening
     Kootenai/Cabinet Region.

     Winter Weather Advisory until 11 PM MST this evening
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 5 AM MST Friday Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory until 7 PM PST this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Weather Advisory until 10 AM PST Friday Southern
     Clearwater Mountains.

     Winter Weather Advisory until 7 PM PST this evening Northern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Dec 23, 3:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Missoula MT
329 PM MST Thu Dec 23 2021

MTZ004>006-043-232330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
329 PM MST Thu Dec 23 2021

...Intense snow showers will impact portions southeastern Missoula
and north central Ravalli Counties through 430 PM MST...

At 326 PM MST, Doppler radar was tracking a line of intense snow
showers that will be impacting the interstate 90 Corridor from near
Alberton to Clinton.  As well as Highway 93 from Evaro Hill to
Stevensville, and Highway 12 from Lolo to Lolo Pass. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and rain changing quickly to snow as the front
         approaches, will create very low visibility and quickly
         changing road conditions.

Locations impacted include...
Missoula, Lolo, Stevensville, Wye, Florence, Evaro, Bonner-West
Riverside, East Missoula, Frenchtown, Potomac, Lolo Hot Springs,
Clinton, Turah, Bell Crossing and Twin Creeks.

This includes Highway 200 between mile markers 0 and 18.

LAT...LON 4666 11383 4641 11408 4656 11434 4658 11433
      4659 11434 4661 11432 4665 11432 4666 11434
      4667 11438 4666 11443 4663 11448 4669 11458
      4711 11410 4690 11352
TIME...MOT...LOC 2226Z 321DEG 22KT 4702 11412 4675 11442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 23, 3:57 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
357 PM MST Thu Dec 23 2021

IDZ006-010-MTZ005-006-240000-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
357 PM MST Thu Dec 23 2021

...Intense snow showers will impact portions of western Ravalli
County through 500 PM MST/400 PM PST/...

At 354 PM MST, Doppler radar was tracking a line of intense snow
showers along the Montana and Idaho border, that will bring strong
gusty winds, with rain changing snow creating very low visibility
and quickly changing road conditions along Highway 93 in the
Bitterroot Valley. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and rain changing quickly to snow as the front
         approaches, will create very low visibility and quickly
         changing road conditions.

Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Lost Trail Pass.

LAT...LON 4570 11401 4566 11402 4588 11439 4594 11443
      4598 11441 4599 11448 4603 11448 4603 11451
      4610 11446 4615 11452 4617 11444 4626 11447
      4628 11443 4639 11442 4644 11437 4649 11440
      4652 11434 4656 11433 4631 11392 4570 11391
TIME...MOT...LOC 2254Z 336DEG 28KT 4646 11429 4615 11470

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Missoula / Bitterroot Valleys

When
December 23, 4:00 PM MST to 7:00 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1.0 million
Reported by
AWOS
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

A peak wind gust of 54 mph was observed Hamilton. Isolated power outages impacted the Bitterroot Valley.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997606.